Oklahoma, 2013High Wind in Oklahoma, February 9, 2013
February 9, 2013 · NWS AMA · 1 event in 1 county or zone
A vigorous lee side low pressure system developed across southeastern Colorado and northeastern New Mexico during the afternoon on February 9th. This created a strong surface pressure gradient across the western Oklahoma Panhandle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous lee side low pressure system developed across southeastern Colorado and northeastern New Mexico during the afternoon on February 9th. This created a strong surface pressure gradient across the western Oklahoma Panhandle. Sustained winds of 25 to 30 mph with gusts up to 50 mph were common across the Panhandle. However, strong mid layer winds of 60 to 70 mph mixed to the surface to produce a 60 mph gusts at the Oklahoma mesonet site 2 miles east of the city of Goodwell (Texas County). The surface low moved off the southern Rockies and into southwestern Kansas, and a surface cold front swept across the Oklahoma Panhandle. The stabilization of the near surface atmosphere provided by the cooler post-frontal airmass, and a weakening of the surface pressure gradient brought an end to high wind conditions by 7 PM CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 9, 5:58 PM CST, 17 minutes earlier.
Area forecast discussion, Feb 9, 5:58 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
558 PM CST SAT FEB 9 2013
.AVIATION...DISCUSSION FOR 00Z TAFS
WINDS AND BLOWING DUST ARE THE MAIN CONCERN AT THE TAF SITES. THE
IFR RESTRICTIONS IN BLOWING DUST WILL CONTINUE FOR THE NEXT HOUR TO
MAYBE 2 AT KDHT AND KAMA...WITH VERY STRONG WINDS CONTINUING DURING
THIS PERIOD. AN AVIATION WEATHER WARNING CONTINUES FOR KAMA THROUGH
730 PM. GUSTS WILL BEGIN TO SUBSIDE OVERNIGHT AND WINDS WILL VEER TO
THE WEST AND EVENTUALLY NW THROUGH THE DAY TOMORROW. GUSTS WILL PICK
BACK UP AFTER 10/14Z AND CONTINUE THROUGH AT LEAST MID AFTERNOON.
AFTER INITIAL IFR CONDITIONS AT KDHT AND KAMA...VFR CONDITIONS WITH
MOSTLY CLEAR SKIES WILL BE EXPECTED THROUGH THE REMAINDER OF THE
PERIOD.
SIMPSON
&&
.PREV DISCUSSION... /ISSUED 338 PM CST SAT FEB 9 2013/
DISCUSSION...
THIS EVENING...STILL A LOT OF UNCERTAINTY. BATTLE GOING ON BETWEEN
HIGH WINDS AND DRY AIR IN THE WESTERN PANHANDLES AND THE INFLUX OF
MOISTURE AND THREAT OF THUNDERSTORMS IN THE EAST. HIGH WIND WARNING
AND WIND ADVISORIES STILL LOOK GOOD THROUGH EARLY EVENING. SHORT
RANGE AND MESOSCALE MODELS THIS AFTERNOON HAVE NOT BEEN BULLISH ON
THE CONVECTIVE THREAT IN THE EASTERN PANHANDLES. HOWEVER...DEW POINT
DEFINITELY ON THE INCREASE AND SATELLITE IMAGERY ALREADY INDICATING
DEVELOPMENT OF CUMULUS. WILL PROBABLY BE MAKING LAST MINUTE GRID
TWEAKS DEPENDING ON HOW THE BATTLE DEVELOPS.
TUESDAY...DID NOT MESS WITH CHANGING THE GOING FORECAST. STILL LOOKS
LIKE A CHANCE FOR SNOW AND MODELS ARE IN GENERAL AGREEMENT BRINGING AN
UPPER TROUGH ALMOST DIRECTLY OVER THE TEXAS PANHANDLE. GFS INDICATES
POTENTIALLY HIGHER POPS OVER THE EASTERN PANHANDLES...BUT ECMWF
CONTINUES A MORE WIDESPREAD POP STRUCTURE. THIS TIME FRAME WILL NEED
TO BE WATCHED. AT THIS TIME WILL CONTINUE WITH A SPECIAL WEATHER
STATEMENT HIGHLIGHTING THIS THREAT.
FRIDAY...HAVE MAINTAINED SLIGHT CHANCE POPS FOR THE FRIDAY TIME
FRAME. GFS AND ECMWF ARE DIVERGING ON THIS SOLUTION. ECMWF KEEPS
UPPER TROUGH IN THE SOUTHWEST AND IS FAVORABLE FOR A SNOW SOLUTION.
HOWEVER...GFS INDICATES A BROAD PROGRESSIVE TROUGH WITH DRIER
NORTHWEST FLOW. BOTH MODELS STILL AGREE ON A PLAINS SURFACE HIGH WITH
GOOD COLD AIR ADVECTION INTO THE REGION.
FIRE WEATHER...
FIRE DANGER STATEMENT REMAINS IN EFFECT UNTIL 9 PM CST FOR THE
WESTERN PANHANDLES. STRONG WINDS ALONG WITH HUMIDITIES IN THE 15 TO
20 PERCENT RANGE WILL BE ON TAP. A FEW AREAS IN THE EXTREME SOUTHWEST
TEXAS PANHANDLE WILL DROP TO BELOW 15 PERCENT...BUT THOSE CONDITIONS
ARE NOT EXPECTED FOR MORE THAN A HOUR OR TWO. DRY AIR IS EXPECTED TO
PERSIST ACROSS THE SOUTHWEST AND SOUTH CENTRAL ON SUNDAY LEADING TO
CONTINUED ELEVATED FIRE WEATHER POTENTIAL.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...HANSFORD...HUTCHINSON...MOORE...
POTTER...RANDALL...SHERMAN.
HIGH WIND WARNING UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: DALLAM...DEAF SMITH...HARTLEY...OLDHAM.
OK...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TEXAS.
HIGH WIND WARNING UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON.
&&
09/16Hazardous weather outlook, Feb 9, 3:44 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
344 PM CST SAT FEB 9 2013
OKZ001>003-TXZ001>020-100945-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
344 PM CST SAT FEB 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON EAST OF A
GUYMON TO AMARILLO LINE AND QUICKLY MOVE EASTWARD. SOME THUNDERSTORMS
COULD BECOME SEVERE WITH DAMAGING WINDS AND HAIL UP TO THE SIZE
OF A QUARTER ESPECIALLY OVER THE SOUTHEAST TEXAS PANHANDLE.
VERY STRONG SOUTH TO SOUTHWESTERLY WINDS BETWEEN 35 AND 45 MPH WITH
GUSTS UP TO 65 MPH ARE EXPECTED ACROSS THE FAR WESTERN PANHANDLES
WHERE A HIGH WIND WARNING IS IN EFFECT. STRONG SOUTH TO
SOUTHWESTERLY WINDS WILL INCREASE BETWEEN 25 TO 35 MPH WITH GUSTS
UP TO 50 MPH OVER THE CENTRAL PORTION OF THE PANHANDLES. A WIND
ADVISORY IS IN EFFECT AND CAUTION IS ADVISED ON AREA LAKES. THESE
WINDS MAY CAUSE AREAS OF BLOWING DUST.
IN ADDITION...ELEVATED OR PERHAPS BRIEFLY CRITICAL FIRE WEATHER WILL
OCCUR OVER THE WESTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES THIS
AFTERNOON AND EARLY THIS EVENING. A FIRE DANGER STATEMENT IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ELEVATED FIRE WEATHER IS AGAIN EXPECTED OVER THE SOUTHERN TEXAS
PANHANDLE SUNDAY.
ACCUMULATING SNOW IS POSSIBLE MONDAY NIGHT AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD REMAIN ALERT FOR
POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING MAINLY ACROSS THE
EASTERN SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES.
AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR BRIEFLY CRITICAL FIRE WEATHER CONDITIONS THIS
AFTERNOON AND EVENING ACROSS THE WESTERN TEXAS AND OKLAHOMA
PANHANDLES...AND AGAIN ON SUNDAY AFTERNOON ACROSS THE SOUTHERN TEXAS
PANHANDLE.
GARCIA
In the hours before
Special weather statement, Feb 9, 3:45 PM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
345 PM CST SAT FEB 9 2013
OKZ001>003-TXZ001>020-101200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...BEAVER...
FORGAN...DALHART...STRATFORD...SPEARMAN...GRUVER...PERRYTON...
BOOKER...HIGGINS...FOLLETT...HARTLEY...CHANNING...DUMAS...
BORGER...MIAMI...CANADIAN...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...SHAMROCK...WHEELER...HEREFORD...CANYON...
CLAUDE...CLARENDON...WELLINGTON
345 PM CST SAT FEB 9 2013
...ACCUMULATING SNOWS POSSIBLE MONDAY NIGHT AND TUESDAY...
AN UPPER STORM SYSTEM WILL BRING THE POTENTIAL FOR ACCUMULATING
SNOWS TO THE TEXAS AND OKLAHOMA PANHANDLES EARLY NEXT WEEK.
LOCATION...
ANYWHERE IN THE PANHANDLES COULD SEE SNOW. THERE CONTINUES TO BE
UNCERTAINTY IN THE LOCATION OF THE GREATEST ACCUMULATIONS.
HOWEVER...AT THIS TIME SNOWFALL BETWEEN ONE AND FOUR INCHES IS
POSSIBLE TROUGH OUT THE PANHANDLES.
TIMING...
A FAST MOVING BUT POTENT UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS
THE PANHANDLES TUESDAY MORNING. SNOW COULD BEGIN TO FALL AS
EARLY AS MONDAY AFTERNOON IN THE WESTERN OKLAHOMA PANHANDLE AND
THE NORTHWEST TEXAS PANHANDLE. BY MONDAY EVENING CHANCES FOR SNOW
WILL INCREASE AND WILL INCLUDE ALL SECTIONS OF THE PANHANDLES.
MONDAY NIGHT AND TUESDAY MORNING WILL BE THE PERIOD WHEN ALL SECTIONS
OF THE PANHANDLES WILL HAVE THE BEST OPPORTUNITY FOR SNOW. CHANCES
FOR SNOW WILL THEN END FROM WEST TO EAST DURING THE AFTERNOON ON
TUESDAY. THE MAJORITY OF ANY SNOW WILL LIKELY FALL DURING THE TWELVE
HOURS BEFORE NOON ON TUESDAY.
AMOUNTS...
WITH THIS STORM SYSTEM STILL A FEW DAYS OUT...CONSIDERABLE
UNCERTAINTY EXISTS REGARDING ITS TRACK AND STRENGTH. HOWEVER...THE
POSSIBILITY DOES EXIST FOR LIGHT ACCUMULATIONS OF ONE TO FOUR INCHES.
ANY SHIFT IN THE TRACK OR CHANGE IN INTENSITY COULD LOWER OR RAISE
THESE NUMBERS...SO CONTINUE TO CHECK THE LATEST FORECASTS FROM YOUR
NATIONAL WEATHER SERVICE IN AMARILLO AS THE EVENT DRAWS NEAR. FUTURE
STATEMENTS...FORECASTS AND POSSIBLE ADVISORIES WILL BE ISSUED AS THIS
EVENT UNFOLDS.
GARCIA
Local storm report, Feb 9, 3:55 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
355 PM CST SAT FEB 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM NON-TSTM WND GST 11 WNW BOOTLEG 34.89N 102.99W
02/09/2013 M60 MPH DEAF SMITH TX MESONET
WEST TEXAS MESONET
&&
EVENT NUMBER AMA1300067
JACKSONLocal storm report, Feb 9, 4:04 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
404 PM CST SAT FEB 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM NON-TSTM WND GST 11 WNW BOOTLEG 34.89N 102.99W
02/09/2013 M63 MPH DEAF SMITH TX MESONET
WEST TEXAS MESONET
&&
EVENT NUMBER AMA1300068
JACKSONLocal storm report, Feb 9, 4:32 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
432 PM CST SAT FEB 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HIGH SUST WINDS BOOTLEG 34.83N 102.81W
02/09/2013 M48 MPH DEAF SMITH TX MESONET
&&
EVENT NUMBER AMA1300069
SFJLocal storm report, Feb 9, 5:54 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
554 PM CST SAT FEB 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM NON-TSTM WND GST 6 NNW AMARILLO 35.29N 101.85W
02/09/2013 M59 MPH POTTER TX BROADCAST MEDIA
&&
EVENT NUMBER AMA1300070
SFJLocal storm report, Feb 9, 6:01 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
601 PM CST SAT FEB 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM NON-TSTM WND GST 3 SW DALHART 36.03N 102.55W
02/09/2013 M58 MPH HARTLEY TX ASOS
&&
EVENT NUMBER AMA1300071
SFJHigh Wind, Texas
- When
- February 9, 6:15 PM CST to 6:17 PM CST
- Where
- Texas forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Oklahoma mesonet site in Goodwell (Texas County).
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 9, 20131 death · 1 event
- Winter Storm in Minnesota, February 9 to 10, 201325 events
- Blizzard in Nebraska, February 9 to 11, 201320 events
- Heavy Snow and High Wind in New Mexico, February 9 to 12, 201360 kt wind · 17 events
- Blizzard and Winter Storm in South Dakota, February 9 to 11, 201312 events
- Winter Storm in Wyoming, February 9 to 10, 20139 events
- Heavy Snow in Montana, February 9 to 10, 20139 events
- High Wind in Texas, February 9, 201355 kt wind · 8 events
- Strong Wind in Delaware, February 9, 2013$4,000 · 4 events
- Blizzard and High Wind in Alaska, February 9 to 10, 201366 kt wind · 4 events
- High Wind in Texas, February 9 to 10, 201365 kt wind · 4 events
- Hail in Texas, February 9, 20131.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435183.